Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 356, NWS Midland/Odessa, TX

October 3, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 3, 2004, 7:19 PM CDT for Jeff Davis County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 7:19 PM CDT (00:19 UTC)
Expired
Oct 3, 2004, 8:15 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 211 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 040019
SVRMAF
TXC243-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  NORTHWEST OF FORT DAVIS...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT DAVIS....
  HIGHWAY 118 NEAR FORT DAVIS

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3082 10390 3078 10402 3049 10407 3043 10390
      3051 10368 3066 10347 3081 10367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:09 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 3, 3:09 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SUN OCT 3 2004

.SHORT TERM...
RADAR IMAGERY SHOWS CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT
OVER THE TEXAS PERMIAN BASIN AS LOW LEVEL MOISTURE ON SOUTHERLY
FLOW OVERRIDES COOLER AIR AT THE SURFACE. WEAK MID LEVEL
SHORTWAVE ENERGY MOVING ACROSS THE AREA AIDED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS MORNING...WHICH RESULTED IN FLOODING
OF GAINES...ANDREWS...DAWSON...AND MARTIN COUNTIES.  MESOETA TIME
SECTIONS SHOW A CONTINUED LOW LEVEL WARM ADVECTION PATTERN
THROUGH EARLY MONDAY MORNING. WHILE THE AREA WILL BE IN A
GENERAL AREA OF PIVA...ON THE BACKSIDE OF MID LEVEL SHORTWAVE
ENERGY...WE WILL CONTINUE WITH CHANCE POPS ACROSS MOST OF THE CWA
TONIGHT.

.LONG TERM...
UNSEASONABLY WET WEATHER WILL CONTINUE INTO THE MIDDLE OF THIS WEEK
ACROSS THE NORTHERN HALF OF THE FORECAST AREA.  A COLD FRONT IS
EXPECTED TO MOVE INTO THE NORTHERN PERMIAN BASIN ON MONDAY
MORNING...AND THEN PROGESS SLOWLY SOUTHWARD ACROSS THE AREA.  THIS
WILL ALLOW FOR EASTERLY UPSLOPE LOW LEVEL FLOW ACROSS THE NORTHERN
HALF OF THE CWA BOTH MONDAY AND TUESDAY.

MID AND UPPER LEVEL SHORTWAVE ENERGY EJECTING ACROSS NEW MEXICO AND
WEST TEXAS MODAY AFTERNOON IN ADVANCE OF THE MAIN UPPER TROUGH...
COMBINED WITH THE AFOREMENTIONED COLD FRONT...UPSLOPE FLOW...AND
PLENTIFUL DEEP MOISTURE WILL RESULT IN SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT ON MONDAY AFTERNOON OVER SOUTHEAST NEW
MEXICO AND THE NORTHERN AND CENTRAL TEXAS PERMIAN BASIN.

HOWEVER...THE MAIN ACTIVITY ACROSS THE AREA WILL BE ON TUESDAY AS
THE MAIN TROUGH INTENSIFIES AND APPROACHES THE AREA.  WITH THE
RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET OVER THE NORTHERN
PERMIAN BASIN...AND DERIVED SOUNDING SHOWING GOOD DIRECTIONAL SHEAR
IN THE LOW LEVELS...WOULD NOT RULE OUT THE POSSIBILITY OF SEVERE
WEATHER ACROSS THE NORTHERN HALF OF THE CWA.  WITH PW VALUES
EXPECTED TO REMAIN AT 150 TO 200 PERCENT OF NORMAL FOR THIS TIME
OF YEAR...AND WITH A DIFFLUENT THICKNESS PATTERN INDICATING THE
POTENTIAL FOR BACKBUILDING THUNDERSTORMS ON TUESDAY...FLASH
FLOODING WILL CONTINUE TO BE A PRIMARY THREAT ACROSS THE COUNTY
WARNING AREA.

THE EXPECTED SLOW MOVEMENT OF THIS UPPER TROUGH ACROSS THE
AREA WILL ALSO LEAD TO CONTINUED SHOWER AND THUNDERSTORM CHANCES
THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             61  75  58  71 /  30  50  40  50
CARLSBAD NM               58  74  58  71 /  30  50  50  50
DRYDEN TX                 63  80  62  75 /  20  30  20  10
FORT STOCKTON TX          62  78  60  72 /  30  50  30  30
GUADALUPE PASS TX         58  68  55  69 /  30  40  50  40
HOBBS NM                  59  75  56  69 /  30  50  50  50
MARFA TX                  52  75  50  73 /  30  30  30  10
MIDLAND INTL AIRPORT TX   61  75  59  72 /  30  50  40  50
ODESSA TX                 61  75  60  72 /  30  50  40  50
WINK TX                   62  79  59  75 /  30  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/03
Hazardous weather outlook, Oct 3, 1:36 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SUN OCT 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040830-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
136 PM CDT (1236 PM MDT) SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS PARTS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE MOST LIKELY LOCATIONS
TO EXPERIENCE SEVERE STORMS INCLUDE THOSE WEST OF THE PECOS RIVER.
HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREATS WITH
THE STRONGEST STORMS. IF HEAVY RAINFALL OCCURS OVER AREAS THAT ARE
ALREADY SATURATED FROM RECENT RAINS...FLASH FLOODING WILL BECOME A
CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECASTED TO
AFFECT THE OUTLOOK AREA THROUGH MID WEEK. THE ACTIVITY IS EXPECTED TO
BE CONCENTRATED OVER THE THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW
MEXICO...AND THE PERMIAN BASIN. A HEAVY RAINFALL EVENT MAY UNFOLD
OVER THESE AREAS DURING THE EARLY TO MID WEEK TIME FRAME. FLASH
FLOODING MAY BECOME AN INCREASING CONCERN MONDAY...AND POSSIBLY LAST
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS WEST OF THE PECOS RIVER SHOULD
MONITOR THE LATEST WEATHER INFORMATION TONIGHT. SPOTTER ACTIVATION
MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 3, 1:51 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT SUN OCT 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
151 PM CDT (1251 PM MDT) SUN OCT 3 2004

...WET WEATHER EXPECTED TO CONTINUE THROUGH MID WEEK...

...FLASH FLOOD POTENTIAL WILL INCREASE MONDAY AND TUESDAY...

ANOTHER COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO
MONDAY. THIS FRONTAL BOUNDARY WILL COMBINE WITH COPIOUS AMOUNTS OF
MOISTURE AND AN UPPER LEVEL TROUGH THAT WILL MOVE OVER THE AREA BY
WEDNESDAY TO RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS.
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY
RAINFALL THAT COULD LEAD TO FLASH FLOODING.

ISOLATED LOCATIONS FROM THE DAVIS MOUNTAINS AND BIG BEND REGION EAST
TO THE LOWER TRANS PECOS MAY SEE LOCALIZED HEAVY RAINFALL TONIGHT
THROUGH TUESDAY. HOWEVER...MUCH OF SOUTHEAST NEW MEXICO...AND
LOCATIONS IN WEST TEXAS FROM THE GUADALUPE MOUNTAINS EAST ACROSS THE
PERMIAN BASIN ARE LIKELY TO SEE WIDESPREAD SHOWERS AND THUNDERSTORMS
AND HEAVY RAINFALL...ESPECIALLY BY MIDDAY TUESDAY.

AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR
WARNINGS BE ISSUED IN YOUR AREA.
Special weather statement, Oct 3, 2:47 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN OCT 3 2004

TXZ061-062-032015-
ECTOR TX-MIDLAND TX-
249 PM CDT SUN OCT 3 2004

...SIGNIFICANT WEATHER ALERT FOR ECTOR AND WESTERN MIDLAND COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF NORTHWEST OF
ODESSA OR 19 MILES WEST OF MIDLAND INTERNATIONAL AIRPORT MOVING
EAST-NORTHEAST AT 20 MPH. THIS STORM HAS SHOWN SIGNS OF INTENSIFICATION
AND MAY APPROACH SEVERE LEVELS BY 315 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:49 AM CDTSevere Thunderstorm WarningMAFReeves41 min
Oct 4, 6:59 AM CDTSevere Thunderstorm WarningMAFLoving61 min
Oct 4, 8:05 AM CDTSevere Thunderstorm WarningMAFLoving, Winkler55 min
Oct 4, 9:12 AM CDTFlash Flood WarningMAFEctor6 hr
Oct 4, 9:46 AM CDTSevere Thunderstorm WarningMAFEctor44 min
Oct 4, 9:59 AM CDTSevere Thunderstorm WarningMAFMidland61 min
Oct 4, 10:35 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Oct 4, 12:43 PM CDTFlash Flood WarningMAFPecos6 hr
Oct 4, 2:14 PM CDTFlash Flood WarningMAFTerrell6 hr
Oct 4, 4:04 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Oct 4, 4:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
Oct 4, 5:06 PM CDTSevere Thunderstorm WarningMAFBrewster54 min
Oct 4, 5:47 PM CDTSevere Thunderstorm WarningMAFPresidio58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.